Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Strong modularity of reducible Galois representations


Authors: Nicolas Billerey and Ricardo Menares
Journal: Trans. Amer. Math. Soc. 370 (2018), 967-986
MSC (2010): Primary 11F80, 11F33; Secondary 11F70
DOI: https://doi.org/10.1090/tran/6979
Published electronically: August 15, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \rho \colon \mathrm {Gal}(\overline {\mathbf {Q}}/\mathbf {Q}) \rightarrow \textup {GL}_2(\overline {\mathbf {F}}_{l})$ be an odd, semi-simple Galois representation. Here, $ l\geq 5$ is prime and $ \overline {\mathbf {F}}_{l}$ is an algebraic closure of the finite field $ \mathbf {Z}/l\mathbf {Z}$. When the representation is irreducible, the strongest form of Serre's original modularity conjecture (which is now proved) asserts that $ \rho $ arises from a cuspidal eigenform of type  $ (N,k,\varepsilon )$ over  $ \overline {\mathbf {F}}_{l}$, where $ N$, $ k$ and $ \varepsilon $ are, respectively, the level, weight and character attached to $ \rho $ by Serre.

In this paper we characterize, under the assumption $ l>k+1$, reducible semi-simple representations, that we call strongly modular, such that the same result holds. This characterization generalizes a classical theorem of Ribet pertaining to the case $ N=1$. When the representation is not strongly modular, we give a necessary and sufficient condition on primes $ p$ not dividing $ Nl$ for which $ \rho $ arises in level $ Np$, hence generalizing a classical theorem of Mazur concerning the case  $ (N,k)=(1,2)$.

The proofs rely on the classical analytic theory of Eisenstein series and on local properties of automorphic representations attached to newforms.


References [Enhancements On Off] (What's this?)

  • [AL78] A. O. L. Atkin and Wen Ch'ing Winnie Li, Twists of newforms and pseudo-eigenvalues of $ W$-operators, Invent. Math. 48 (1978), no. 3, 221-243. MR 508986, https://doi.org/10.1007/BF01390245
  • [BD14] Nicolas Billerey and Luis V. Dieulefait, Explicit large image theorems for modular forms, J. Lond. Math. Soc. (2) 89 (2014), no. 2, 499-523. MR 3188630, https://doi.org/10.1112/jlms/jdt072
  • [BM15] Nicolas Billerey and Ricardo Menares, On the modularity of reducible $ {\rm mod}\, l$ Galois representations, Math. Res. Lett. 23 (2016), no. 1, 15-41. MR 3512875, https://doi.org/10.4310/MRL.2016.v23.n1.a2
  • [Bum97] Daniel Bump, Automorphic forms and representations, Cambridge Studies in Advanced Mathematics, vol. 55, Cambridge University Press, Cambridge, 1997. MR 1431508
  • [Car59a] Leonard Carlitz, Arithmetic properties of generalized Bernoulli numbers, J. Reine Angew. Math. 202 (1959), 174-182. MR 0109132, https://doi.org/10.1515/crll.1959.202.174
  • [Car59b] Leonard Carlitz, Some arithmetic properties of generalized Bernoulli numbers, Bull. Amer. Math. Soc. 65 (1959), 68-69. MR 0104630, https://doi.org/10.1090/S0002-9904-1959-10278-0
  • [Car86] Henri Carayol, Sur les représentations $ l$-adiques associées aux formes modulaires de Hilbert, Ann. Sci. École Norm. Sup. (4) 19 (1986), no. 3, 409-468. MR 870690
  • [Car89] Henri Carayol, Sur les représentations galoisiennes modulo $ l$ attachées aux formes modulaires, Duke Math. J. 59 (1989), no. 3, 785-801. MR 1046750, https://doi.org/10.1215/S0012-7094-89-05937-1
  • [DI95] Fred Diamond and John Im, Modular forms and modular curves, Seminar on Fermat's Last Theorem (Toronto, ON, 1993-1994) CMS Conf. Proc., vol. 17, Amer. Math. Soc., Providence, RI, 1995, pp. 39-133. MR 1357209
  • [DS74] Pierre Deligne and Jean-Pierre Serre, Formes modulaires de poids $ 1$, Ann. Sci. École Norm. Sup. (4) 7 (1974), 507-530 (1975). MR 0379379
  • [Kat77] Nicholas M. Katz, A result on modular forms in characteristic $ p$, Modular functions of one variable, V (Proc. Second Internat. Conf., Univ. Bonn, Bonn, 1976) Lecture Notes in Math., Vol. 601, Springer, Berlin, 1977, pp. 53-61. MR 0463169
  • [KW09a] Chandrashekhar Khare and Jean-Pierre Wintenberger, Serre's modularity conjecture. I, Invent. Math. 178 (2009), no. 3, 485-504. MR 2551763, https://doi.org/10.1007/s00222-009-0205-7
  • [KW09b] Chandrashekhar Khare and Jean-Pierre Wintenberger, Serre's modularity conjecture. II, Invent. Math. 178 (2009), no. 3, 505-586. MR 2551764, https://doi.org/10.1007/s00222-009-0206-6
  • [LW12] David Loeffler and Jared Weinstein, On the computation of local components of a newform, Math. Comp. 81 (2012), no. 278, 1179-1200. MR 2869056, https://doi.org/10.1090/S0025-5718-2011-02530-5
  • [Maz77] Barry Mazur, Modular curves and the Eisenstein ideal, Inst. Hautes Études Sci. Publ. Math. 47 (1977), 33-186 (1978). MR 488287
  • [Miy06] Toshitsune Miyake and Modular forms, Reprint of the first 1989 English edition, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2006. Translated from the 1976 Japanese original by Yoshitaka Maeda. MR 2194815
  • [Rib75] Kenneth A. Ribet, On $ l$-adic representations attached to modular forms, Invent. Math. 28 (1975), 245-275. MR 0419358, https://doi.org/10.1007/BF01425561
  • [Ser87] Jean-Pierre Serre, Sur les représentations modulaires de degré $ 2$ de $ {\rm Gal}(\overline{\bf Q}/{\bf Q})$, Duke Math. J. 54 (1987), no. 1, 179-230. MR 885783, https://doi.org/10.1215/S0012-7094-87-05413-5

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11F80, 11F33, 11F70

Retrieve articles in all journals with MSC (2010): 11F80, 11F33, 11F70


Additional Information

Nicolas Billerey
Affiliation: Université Clermont Auvergne, Université Blaise Pascal, Laboratoire de Mathé- matiques, BP 10448, F-63000 Clermont-Ferrand, France – and – CNRS, UMR 6620, LM, F-63171 Aubière, France
Email: Nicolas.Billerey@uca.fr

Ricardo Menares
Affiliation: Pontificia Universidad Católica de Valparaíso, Instituto de Matemáticas, Blanco Viel 596, Cerro Barón, Valparaíso, Chile
Email: ricardo.menares@pucv.cl

DOI: https://doi.org/10.1090/tran/6979
Received by editor(s): April 11, 2016
Received by editor(s) in revised form: May 12, 2016
Published electronically: August 15, 2017
Additional Notes: The first author was partially supported by CNRS and ANR-14-CE-25-0015 Gardio.
The second author was partially supported by PUCV grant 037.469/2015
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society